Texas, 2013

High Wind in Texas, March 17, 2013

March 17, 2013 · NWS MAF · 3 events in 1 county or zone

Fast westerly flow aloft resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Fast westerly flow aloft resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 17, 12:21 PM MST, 30 minutes earlier.

Area forecast discussion, Mar 17, 12:21 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT SUN MAR 17 2013

.DISCUSSION...
A COLD FRONT LIE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THIS
AFTERNOON...BUT WESTERLY WINDS WILL BEGIN TO MIX DOWN OUT WEST AND
PUSH THE FRONT EASTWARD OUT OF THE AREA.  TEMPERATURES SHOULD WARM
ABOVE NORMAL AS A RESULT WITH CRITICAL FIRE WEATHER CONDITIONS
EXPECTED OVER ROUGHLY THE WESTERN HALF OF THE FORECAST AREA THIS
AFTERNOON AND EARLY EVENING.  ALSO SHOULD SEE WESTERLY WINDS
INCREASE IN THE GUADALUPE MOUNTAINS AS THE FLOW ALOFT TIGHTENS AND
STRONGER MID LEVEL WINDS MIX DOWN OVER THE MOUNTAINS RANGE.  WILL
ISSUE A HIGH WIND WARNING FROM 17/21Z TO 18/03Z FOR WINDS OF 35 TO
45 MPH SUSTAINED AND GUSTS NEAR 60 MPH.  ON A DIFFERENT NOTE...HAVE
ADDED ISOLATED THUNDERSTORMS TO THE NORTHERN HALF OF LEA COUNTY THIS
AFTERNOON.  ALTHOUGH LOW LEVEL MOISTURE IS SCANT...A SHORTWAVE
TROUGH WILL IMPINGE UPON A SURFACE TROUGH THERE LATER THIS
AFTERNOON.  SINCE MID AND UPPER LEVEL MOISTURE IS SO GREAT WITH THE
WAVE...AND LAPSE RATES WILL BE AROUND 8 C/KM...THINK A FEW
SHOWERS...IF NOT A STORM OR TWO...COULD DEVELOP.  NOT EXPECTING MUCH
RAIN FROM ANYTHING THAT DEVELOPS...HOWEVER GUSTY WINDS WILL
DEFINITELY BE POSSIBLE AS EVAPORATIVE COOLED AIR IN THE DRY SUBCLOUD
LAYER WILL RESULT IN ENHANCED DOWNDRAFTS FROM ANY PRECIPITATION.  A
FEW SHOWERS MAY PERSIST OVER THE PERMIAN BASIN THIS EVENING...
ALTHOUGH THE COOLING ATMOSPHERE AND LACK OF ANY THUNDER COULD PREVENT
WINDS FROM BEING TOO GUSTY.  HAVE MADE A MENTION IN THE HWO THOUGH.

TEMPERATURES WILL SEESAW BETWEEN LOWER AND HIGHER MAXES THE NEXT FEW
DAYS AS A SERIES OF SHORTWAVE TROUGHS PASS BY MAINLY NORTH OF THE
REGION...BUT CONTINUE TO TRY TO PUSH COOLER AIR SOUTH INTO THE AREA.
THE FRONT CURRENTLY OVER THE AREA WILL BE PUSHED OUT THIS AFTERNOON
AND TONIGHT...BUT MAKE A GUEST APPEARANCE MONDAY.  THE FRONT WILL
NOT MAKE A LOT OF PROGRESS SOUTHWARD INTO THE REGION...BUT LOWER
HEIGHTS...A SUPPRESSED H85 THERMAL RIDGE FORM THE PASSING TROUGH AND
INCREASED CLOUDS WILL PROBABLY KEEP READINGS DOWN A LITTLE...
ALTHOUGH STILL ABOVE NORMAL.  THE FRONTAL BOUNDARY WILL AGAIN TRY TO
PUSH SOUTHWESTWARD INTO THE REGION TUESDAY WITH MUCH THE SAME RESULT
AS MONDAY...BUT WILL MANAGE TO SLIP SOUTHWARD OVER MOST OF THE AREA
TUESDAY NIGHT.  THE ASSOCIATED SURFACE RIDGE WILL MOVE EAST
WEDNESDAY WITH SOUTHERLY WINDS ON THE BACKSIDE ALLOWING LOW LEVEL
MOISTURE TO RETURN TO THE AREA.  MID AND UPPER LEVEL MOISTURE WILL
INCREASE AS A SHORTWAVE TROUGH MOVES OVER THE AREA.  HAVE ADDED
ISOLATED SHOWERS OVER THE PERMIAN BASIN WEDNESDAY...ALTHOUGH THERE
IS NOT A LOT OF AGREEMENT ANYTHING WILL OCCUR SO THE POPS WILL BE
LOW.  TEMPERATURES WILL WARM WELL ABOVE NORMAL THURSDAY...BUT A
STRONG COLD FRONT IS EXPECTED TO MOVE SOUTH INTO THE REGION THURSDAY
NIGHT AND FRIDAY.  MODELS ARE IN DISAGREEMENT ON HOW MUCH AN UPPER
TROUGH WILL AMPLIFY OVER THE CENTRAL U.S. INTO SATURDAY...THEN
WHETHER THE FLOW ALOFT WILL BE PROGRESSIVE OR NOT.  HAVE KEPT
TEMPERATURES BELOW NORMAL OVER MOST OF THE AREA FRIDAY AND
SATURDAY...THEN TEMPERED THEM SOMEWHAT SUNDAY.  LATER SHIFTS WILL
LIKELY HAVE TO ADJUST THESE.  RAIN CHANCES DO NOT APPEAR VERY GOOD
FROM THURSDAY THROUGH SUNDAY WITH EITHER SCENARIO THOUGH.

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ONCE AGAIN
LATE THIS AFTERNOON AND CONTINUE THROUGH EARLY THIS EVENING IN THE
HIGHER TERRAIN AND THE IMMEDIATE ADJACENT PLAINS AS A SURFACE
TROUGH INTENSIFIES AND SURGES EAST AS A MID LEVEL TROUGH APPROACHES
FROM THE WEST. BEHIND THE SURFACE TROUGH 20 FOOT WINDS ARE EXPECTED
TO INCREASE TO 20 MPH OR GREATER AND RH/S WILL CRATER TO 5 TO 10
PERCENT LATE THIS AFTERNOON. CONDITIONS SHOULD IMPROVE LATER THIS
EVENING AS WINDS DECREASE BUT MAINLY POOR RH RECOVERY IS EXPECTED
OVERNIGHT.

A COLD FRONT WILL BACK DOOR THROUGH THE REGION LATE TONIGHT AND
MONDAY AND THIS SHOULD LIMIT FIRE WEATHER CONCERNS FOR MONDAY.
ONE AREA OF INTEREST HOWEVER WILL CONTINUE TO BE THE GUADALUPE
MOUNTAINS ESPECIALLY THE LOWER ELEVATIONS WHERE NEAR CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED BY AFTERNOON AS THE SURFACE TROUGH
MOVES EAST OF THE REGION AND
RH/S DROP BELOW 10 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 48  76  44  78  /  10   0   0   0
BIG SPRING TX              51  77  46  80  /  10   0   0   0
CARLSBAD NM                48  81  45  82  /  10   0   0   0
DRYDEN TX                  56  91  55  85  /   0   0   0   0
FORT STOCKTON TX           57  82  52  82  /   0   0   0   0
GUADALUPE PASS TX          48  76  50  75  /   0   0   0   0
HOBBS NM                   45  77  43  77  /  10   0   0   0
MARFA TX                   40  75  35  75  /   0   0   0   0
MIDLAND INTL AIRPORT TX    49  77  45  81  /  10   0   0   0
ODESSA TX                  50  76  47  80  /  10   0   0   0
WINK TX                    48  80  44  82  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

TX...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS...MARFA PLATEAU...REEVES COUNTY AND UPPER TRANS
     PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

12/67
Hazardous weather outlook, Mar 17, 10:59 AM MST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1259 PM CDT SUN MAR 17 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1259 PM CDT SUN MAR 17 2013 /1159 AM MDT SUN MAR 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRY AND WINDY CONDITIONS THROUGH EARLY THIS EVENING WILL PRODUCE
DANGEROUS FIRE WEATHER CONDITIONS FOR THE GUADALUPE AND DAVIS
MOUNTAINS AND ADJACENT PLAINS. A RED FLAG WARNING IS IN EFFECT.

WEST TO SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH ARE
EXPECTED THROUGH MID EVENING ACROSS THE GUADALUPE MOUNTAINS.
A HIGH WIND WATCH IS IN EFFECT.

ISOLATED DRY SHOWERS MAY PRODUCE BRIEF WIND GUSTS TO 50 MPH LATE
THIS AFTERNOON ACROSS NORTHERN LEA COUNTY NEW MEXICO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED MONDAY ACROSS
THE GUADALUPE MOUNTAINS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 17, 12:51 PM MST to 7:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS

Sustained westerly winds of 40 mph or greater occurred in Guadalupe Pass for several hours.

High Wind, Guadalupe Mountains of Culberson County

When
March 17, 5:00 PM MST to 8:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS

Westerly winds gusted over 60 mph in the higher elevations of the Guadalupe Mountains due to fast westerly flow aloft.

High Wind, Guadalupe Mountains of Culberson County

When
March 17, 6:31 PM MST to 7:21 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

High winds occurred briefly at the Pine Springs Mesonet site due to fast westerly flow aloft.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433916, 433915, 433917.